Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 23, NWS Birmingham, AL

April 17, 201037 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 17, 2010, 10:56 PM CDT for 37 counties in Alabama. It took effect at Apr 18, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2010, 10:56 PM CDT (03:56 UTC)
In effect from
Apr 18, 2010, 1:00 PM CDT
Expired
Apr 18, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 37 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WWUS84 KBMX 180356
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 PM CDT SAT APR 17 2010

...DRY CONDITIONS EXPECTED SUNDAY AFTERNOON ACROSS PARTS OF
CENTRAL ALABAMA...

ALZ011>015-017>029-034>038-181100-
/O.NEW.KBMX.FW.W.0023.100418T1900Z-100419T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
1056 PM CDT SAT APR 17 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 7 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 7 PM CDT SUNDAY. 

RED FLAG CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AS A COMBINATION
OF WARM TEMPERATURES AND DRY AIR FILTERS INTO CENTRAL ALABAMA.
RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT
BY 2 PM AND LAST THROUGH 7 PM. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

27
2 follow-up statements
121 
WWUS84 KBMX 181040
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 AM CDT SUN APR 18 2010

...DRY CONDITIONS EXPECTED THIS AFTERNOON ACROSS CENTRAL
ALABAMA...

ALZ011>015-017>029-034>038-182000-
/O.CON.KBMX.FW.W.0023.100418T1900Z-100419T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
540 AM CDT SUN APR 18 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

RED FLAG CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AS A
COMBINATION OF WARM TEMPERATURES AND DRY AIR FILTERS INTO CENTRAL
ALABAMA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW
25 PERCENT BY 2 PM AND LAST THROUGH 7 PM. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
117 
WWUS84 KBMX 181740
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT SUN APR 18 2010

...DRY CONDITIONS EXPECTED THIS AFTERNOON ACROSS CENTRAL
ALABAMA...

ALZ030>033-039>048-190000-
/O.EXB.KBMX.FW.W.0023.100418T1800Z-100419T0000Z/
SUMTER-GREENE-HALE-PERRY-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-
1240 PM CDT SUN APR 18 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

RED FLAG CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AS A
COMBINATION OF WARM TEMPERATURES AND DRY AIR FILTERS INTO CENTRAL
ALABAMA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW
25 PERCENT BY 1 PM AND LAST THROUGH 7 PM. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ011>015-017>029-034>038-190000-
/O.EXT.KBMX.FW.W.0023.100418T1800Z-100419T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
1240 PM CDT SUN APR 18 2010

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

RED FLAG CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AS A
COMBINATION OF WARM TEMPERATURES AND DRY AIR FILTERS INTO CENTRAL
ALABAMA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW
25 PERCENT BY 1 PM AND LAST THROUGH 7 PM. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 17, 6:35 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 6:35 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT SAT APR 17 2010

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

THE SURFACE COLD FRONT CONTINUES TO EASE SOUTHWARD THIS AFTERNOON
THROUGH CENTRAL ALABAMA. SOME VERY LIGHT POST FRONTAL SHOWERS HAVE
DEVELOPED ACROSS THE TENNESSEE VALLEY WITH LITTLE ADVANCEMENT
SOUTHWARD THUS FAR. THE FRONT WILL PUSH ALL THE WAY TO THE COAST
BY SUNDAY PROVIDING THE AREA WITH A MUCH COOLER AND DRIER AIR MASS.
THE MODELS DO CONTINUE TO SHOW A WEAK SHORT WAVE TROUGH MOVING
ACROSS AREA ON MONDAY AND MONDAY NIGHT...BUT MOISTURE REMAINS
LIMITED AND THE CURRENT 20 PERCENT RAIN CHANCES STILL LOOK GOOD.

DRY CONDITIONS FROM TUESDAY THROUGH FRIDAY AFTERNOON...THEN A
SIGNIFICANT UPPER LOW MOVES EASTWARD INTO THE PLAINS STATES AND
BEGINS TO PULL DEEPER MOISTURE NORTHWARD INTO THE LOWER MISSISSIPPI
VALLEY. MODEL TIMING REMAINS OFF BY ABOUT 12 HOURS BUT THE MAIN
IDEA OF RAIN CHANCES INCREASES FROM FRIDAY NIGHT THROUGH SUNDAY
REMAIN.

&&

.AVIATION...00Z TAF DISCUSSION.

COLD FRONT NOW ON THE DOORSTEP OF MGM...WITH SMALL AND VERY ISOLATED
SHOWERS WELL TO THE NORTH OF THE FRONT. LOOK FOR THE FRONT TO BE
THROUGH MGM BY 1Z AT THE LATEST AND THROUGH TOI BY 6Z. LITTLE TO NO
RAINFALL IS EXPECTED THOUGH.  WINDS WILL GENERALLY CONTINUE TO
INCREASE FROM THE NORTHWEST AND EVENTUALLY NORTHEAST BY TOMORROW MID
MORNING.  WILL HAVE TO WATCH FOR SOME POSSIBLE BREEZY CONDITIONS
TOMORROW MORNING AND AFTERNOON IN THE POST-FRONTAL ENVIRONMENT.  THE
ONLY OTHER MINOR CONCERN WILL BE THE INCREASE OF SOME MID LEVEL CU
AND STRATUS AS THE BOUNDARY PUSHES FURTHER SOUTH.  AT THE
MOMENT...THINKING IT WILL STAY IN THE VFR RANGE WITH ONLY A SCT TO
BKN MID LEVEL DECK TO CONTEND WITH THROUGH 6Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/16
Hazardous weather outlook, Apr 17, 6:39 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT SAT APR 17 2010

ALZ011>015-017>050-182339-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
639 PM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DRIER CONDITIONS WILL RETURN TO THE AREA ON SUNDAY. LOW HUMIDITY
VALUES MAY RESULT IN A HIGH FIRE DANGER FOR SUNDAY AFTERNOON.
OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.